Does Overdose Happen To Men and Women?

 

overdose-men-women

 

 

 

 

 

 

 

 

Addiction is non-discriminatory. Addiction can happen to anyone, male, female, or otherwise defined. Anyone who is genetically predisposed to addiction can develop it. Anyone who isn’t predisposed to addiction could still develop a chemical dependency. Men and women who did not suspect that they would be affected by addiction have fallen victim to addiction in recent years in astronomical numbers. The opioid epidemic has been largely fueled by people who never had an issue with addiction or mental health issues, then were given a prescription for an opioid painkiller. Quickly, they became chemically dependent upon opioid painkillers, unable to stand the pain of coming off of them, and not being able to get the pain relief they needed from them. As a result, tens of thousands of people have died from opioid overdose, making it an officially leading cause of death in America.

However, new research suggests that more women than men have experienced overdose due to opioid drugs. The Agency for Healthcare Research found that between 2005 and 2014, some of the key years of the opioid epidemic, accidental overdose of opioid medications in women raised 75%. For men, accidental overdose of opioid medications only raised 55%. Part of the reason why there is a discrepancy in gender and overdose is that people respond to opioids differently. Opioids have general side effects which are experienced by most people. Everyone will experience drug addiction differently. For example, some people will experience the typical drowsiness, low energy, immobile, analgesic effects of opioid medications. Other people will have the opposite experience, feeling energized and euphoric once their pain is relieved.

How To Spot an Opioid Overdose

You can help save a life by spotting an opioid overdose and calling for help. Here are some of the signs:

  • The person is slumped over in an awkward position and seems immobile
  • The person is not breathing or their breath is so shallow it is barely noticeable
  • If their eyes are open, their pupils are the size of pinpoints, heavily constricted
  • When you shout or shake them, they are unresponsive
  • They might start foaming at the mouth, which indicates that their lungs are filling up with fluid
  • As the blood stops flowing, their skin might start to turn a blue or purple color
  • An audible rattling sound will come from their throat as air tries to escape through the liquid building up

If you suspect someone is overdosing on drugs, please call 911 immediately.

 

You can recover from opioid addiction. It does not have to be the end of your life. Lakehouse Recovery Center offers residential treatment programs for detox, inpatient, and aftercare, focusing on teaching clients how to have fun in recovery without the use of drugs and alcohol. For information, call us today at:  877.762.3707